Potential Side Effects
of Taking the Herb Turmeric
Ask a Healer Side Effects Series
Tumeric Side Effects and Cautions
by Ask a Healer
Ginger Side Effects > Spirulina Side Effects
This is part of a series of short articles on side effects of natural remedies and on this page I'm exploring potential side effects from an herb I know and love.
I take tumeric for it's anti-inflammatory properties. It helps with joint and muscle pain, for me. Others may use it because of the antioxidant content, which is rich. In Ayurvedic medicine, tumeric is often used to address stomach or liver toxicity. However, if I take too much of this potent herb, I may experience discomfort.
Side Effects of Tumeric:
Tumeric may cause upset stomach or nausea for some, or at some dosages, as well as bowel changes including diahrrea or constipation.
While turmeric is used in some cases to support the liver, there is also some evidence that it's use might make a preexisting condition worse. I'm not sure I'd consider tumeric the best choice to support the body in cases of liver or gallbladder condition. Talk it over with your doctor if you have a liver or gallbladder challenge. Talking with a practitioner well-versed in ayurvedic medicine could help an individual better determine whether or not to use tumeric, given specific conditions and situations.
Turmeric may also be contraindicated when the blood does not clot properly or a person is on blood thinners due to concern about the herb causing increased bleeding - talk to your doctor if this applies to you. If you are taking coumadin or warfarin, in particular, definitely discuss with your doctor any decision to add a natural blood thinner because too thin blood may be just as dangerous as too thick blood.
Most of the other side effects listed with taking tumeric are associated with high doses so as long as you are taking at correct dosages, these are not so likely to be an issue but if you notice changes in bowel movements, unexplained excess bleeding from cuts or scrapes, diarrhea, nausea, changes in your liver function on diagnostic tests, gallbladder pain, a change in blood pressure (particularly if too low) or increased blood flow during monthly period, please stop taking tumeric or cut back on dose, and talk to your doctor.
If you are under a doctor's care for heart issues, it is particularly important to discuss herbs that increase blood thinning or that may affect blood pressure. It's worth repeating that tumeric may do both these things. Also, be aware that doctors suggest coming off blood thinners, whether natural or prescription, prior to surgery.
As always, if considering the use of an herbal remedy, I recommend organic whenever possible. Here is one organic turmeric powder option.
Health Disclaimer: The potential side effects of taking tumeric is a partial list some of the more common cautions and side effects associated with the herb. If you are under a doctor's care for any known medical condition, and specifically conditions relating to liver or gallbladder, or if you have any conditions affecting the ability of the blood to clot, or you are on blood thinners, talk to your doctor before taking turmeric.